Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 83, NWS Norman, OK

April 20, 2004Lincoln County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 20, 2004, 6:37 PM CDT for Lincoln County, Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2004, 6:37 PM CDT (23:37 UTC)
Expired
Apr 20, 2004, 7:15 PM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Lincoln County, OK

The radar

The Norman radar (KTLX), 75 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 2:05 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2004-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2004-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 396 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
396 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 202337
SVROKC
OKC081-210015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
637 PM CDT TUE APR 20 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 715 PM CDT

* AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A 
  SEVERE THUNDERSTORM NEAR TRYON...MOVING EAST NORTHEAST AT 25 MPH

* LOCATIONS IN THE WARNING INCLUDE AGRA AND TRYON

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY.

LAT...LON 3595 9702 3582 9697 3590 9663 3595 9663

$$
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:39 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Apr 20, 3:39 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
339 PM CDT TUE APR 20 2004

.DISCUSSION...
STORMS ARE BEGINNING TO DEVELOP ACROSS FAR NORTHERN
OKLAHOMA NEAR COLD FRONT/DRYLINE AND EXPECT MORE
STORMS TO DEVELOP MAINLY EAST OF I-35 CORRIDOR LATE
THIS AFTERNOON INTO THE EVENING AS UPPER WAVE
MOVES EASTWARD.  MOISTURE WITH THIS FRONT WILL NOT
GET PUSHED TO FAR TO THE EAST OR SOUTH SO ADDITIONAL
CHANCES FOR STORMS WILL CONTINUE WEDNESDAY THROUGH
FRIDAY UNTIL STRONGER FRONT PUSHES ACROSS THE AREA
LATE THURSDAY INTO FRIDAY NIGHT.

BIG DISCREPANCIES WITH SURFACE FEATURES BETWEEN GFS
AND ETA BY 30-36 HRS WITH GFS DEVELOPING MUCH
STRONGER SURFACE LOW OVER TEXAS PANHANDLE.  FOR THIS
FORECAST HAVE BASICALLY GONE WITH WEAKER ETA LOW AND
MORE SOUTHWARD PLACEMENT OF SURFACE FRONT.  EXPECT
MORE STORMS TO DEVELOP MAINLY NORTH OF BOUNDARY WEDNESDAY
INTO WEDNESDAY NIGHT WITH MAYBE BETTER CHANCE EAST AS
FLOW REMAINS RATHER VEERED.  HOWEVER AS UPPER LOW APPROACHES
THURSDAY AND FRONT LIFTS BACK TO THE NORTH...MAYBE BETTER
CHANCES FOR SEVERE STORMS THIS DAY.  EXACT PLACEMENT OF
SURFACE FEATURES STILL VERY UNCERTAIN.

AFTER LOW MOVES NORTH AND EAST OF THE AREA WILL CONTINUE
WITH A DRY FORECAST OVER THE WEEKEND INTO EARLY NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  55  76  58  76 /  20  30  40  50
HOBART OK         53  79  56  77 /  10  10  20  30
WICHITA FALLS TX  58  85  61  81 /  10  10  10  20
GAGE OK           49  76  50  74 /  10  10  30  30
PONCA CITY OK     53  75  54  72 /  30  20  40  50
DURANT OK         64  81  65  78 /  30  30  30  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...TORNADO WATCH 93 FOR NORTH CENTRAL OKLAHOMA.
TX...NONE.

&&

6
Hazardous weather outlook, Apr 20, 12:37 PM CDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE APR 20 2004

OKZ004>048-050>052-TXZ083>090-211200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND
EASTERN OKLAHOMA THIS AFTERNOON AND TONIGHT.

LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM MEDFORD TO WAURIKA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
UNTIL 10 PM.

RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS IN THE SLIGHT RISK
AREA SHOULD MONITOR THE WEATHER AND BE PREPARED FOR POSSIBILE SEVERE
WEATHER OPERATIONS FROM MID AFTERNOON INTO THE EVENING.

DISCUSSION...
WINDS ARE VEERING TO THE SOUTHWEST AND DEWPOINTS ARE FALLING IN
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS AS THE DRYLINE MOVES EAST.
BY MID AFTERNOON THE DRY LINE IS EXPECTED TO BE NEAR AN ENID TO
DUNCAN LINE. LOW CLOUDS WILL BREAK AHEAD OF THE DRY LINE...RESULTING
IN HEATING AND DESTABILIZATION OVER MUCH OF CENTRAL AND EASTERN
OKLAHOMA. AN UPPER AIR DISTURBANCE...OVER NEW MEXICO AT
MIDDAY...WILL MOVE QUICKLY EAST AND SHOULD REACH THE CENTRAL AND
SOUTHERN HIGH PLAINS BY EARLY EVENING. LIFTING AHEAD OF THIS
DISTURBANCE IS EXPECTED TO INITIATE THUNDERSTORMS ALONG THE DRY LINE
AROUND MID TO LATE AFTERNOON. VERTICAL WIND PROFILES WILL BE
FAVORABLE FOR SUPERCELLS...WITH LARGE HAIL AND DAMAGING STRAIGHT
LINE WINDS THE MAIN CONCERNS. ONCE THUNDERSTORMS DEVELOP...THEY WILL
MOVE QUICKLY INTO EASTERN OKLAHOMA THIS EVENING.

THE RISK OF SEVERE WEATHER WILL DIMINISH IN ANY GIVEN AREA ONCE
SURFACE WINDS VEER AROUND TO THE SOUTHWEST...AND DEWPOINTS
DECREASE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY APR 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
CHANCES OF THUNDERSTORMS WILL CONTINUE ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS WEDNESDAY THROUGH FRIDAY. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER ROUGHLY THE SOUTHEASTERN THIRD OF OKLAHOMA
WEDNESDAY AFTERNOON AND NIGHT...AND OVER MOST OF OKLAHOMA AND NORTH
TEXAS ON THURSDAY AND THURSDAY NIGHT. SEVERE WEATHER POTENTIAL MAY
LINGER INTO FRIDAY OVER SOUTHEAST OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

2/6

In the hours before

Local storm report, Apr 20, 4:24 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
424 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             3 N BRAMAN              36.97N 97.33W
04/20/2004  0.75 INCH        KAY                OK   PUBLIC

&&

JP
Local storm report, Apr 20, 4:44 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
444 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND GST     BRAMAN                  36.92N 97.33W
04/20/2004  67 MPH           KAY                OK   PUBLIC

            SPOTTER REPORT RELAYED FROM WFO ICT. MEASURED WIND SPEED

&&

JP
Special weather statement, Apr 20, 5:52 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
552 PM CDT TUE APR 20 2004

OKZ020-026-202300-
LINCOLN OK-PAYNE OK-
552 PM CDT TUE APR 20 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN AND PAYNE COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF TRYON AT 552
PM CDT...MOVING NORTHEAST AT 30 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN LINCOLN AND PAYNE COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES
Special weather statement, Apr 20, 6:02 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
602 PM CDT TUE APR 20 2004

OKZ019-026-202315-
LINCOLN OK-LOGAN OK-
602 PM CDT TUE APR 20 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN AND LOGAN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF CARNEY AT 602 PM
CDT...MOVING EAST NORTHEAST AT 30 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN LINCOLN AND LOGAN COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES
Local storm report, Apr 20, 6:26 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
626 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             CUSHING                 35.98N 96.77W
04/20/2004  1.00 INCH        PAYNE              OK   EMERGENCY MNGR

            REPORT RELAYED FROM LINCOLN COUNTY EM.

0602 PM     HAIL             CUSHING                 35.98N 96.77W
04/20/2004  0.88 INCH        PAYNE              OK   EMERGENCY MNGR

            REPORTED BY CUSHING WX TOWER

&&

JP
Special weather statement, Apr 20, 6:33 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
633 PM CDT TUE APR 20 2004

OKZ020-026-202345-
LINCOLN OK-PAYNE OK-
633 PM CDT TUE APR 20 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN AND PAYNE COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF TRYON AT 633 PM
CDT...MOVING EAST AT 35 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP QUICKLY.

PEOPLE IN LINCOLN AND PAYNE COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR NEW WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

CMS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 10:35 PM CDTSevere Thunderstorm WarningOUNEllis, Harper40 min
Apr 19, 11:12 PM CDTSevere Thunderstorm WarningOUNHarper48 min
Apr 19, 11:26 PM CDTTornado WarningOUNHarper34 min
Apr 19, 11:58 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward47 min
Apr 20, 12:40 AM CDTSevere Thunderstorm WarningOUNWoods50 min
Apr 20, 12:42 AM CDTSevere Thunderstorm WarningOUNHarper38 min
Apr 20, 3:35 PM CDTSevere Thunderstorm WarningOUNGrant, Kay40 min
Apr 20, 4:15 PM CDTSevere Thunderstorm WarningOUNKay60 min
Apr 20, 5:57 PM CDTSevere Thunderstorm WarningOUNPayne48 min
Apr 20, 6:57 PM CDTSevere Thunderstorm WarningOUNPayne48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.